Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 173, NWS Kansas City, MO

July 1, 2015Henry County, Johnson County, Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 1, 2015, 8:49 PM CDT for Henry County, Johnson County, Pettis County, Missouri. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2015, 8:49 PM CDT (01:49 UTC)
Expired
Jul 1, 2015, 9:30 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, MO, Johnson County, MO, Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 9:00 PM CDTTSTM WND DMGWindsor, MODELAYED REPORT...LARGE BARN 100FT X 60FT DESTROYED WITH ONE WALL REMAINING. TIME ESTIMATED FROM RADAR.
Jul 1, 9:10 PM CDTTSTM WND DMGGreen Ridge, MO6 INCH TREE LIMBS DOWN IN YARD AND NEIGHBORS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 6:03 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2985 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
4.7
Supercell composite
27.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS53 KEAX 020149
SVREAX
MOC083-101-159-020230-
/O.NEW.KEAX.SV.W.0173.150702T0149Z-150702T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
849 PM CDT WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HENRY COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHEASTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN PETTIS COUNTY IN CENTRAL MISSOURI...

* UNTIL 930 PM CDT

* AT 845 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM OTTERVILLE TO 7 MILES NORTHWEST OF COLE CAMP TO
  LEETON...AND MOVING SOUTH AT 25 MPH.

AT 824 PM...LOCAL LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL 6 MILES 
WEST-SOUTHWEST OF SEDALIA.


  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WINDSOR...CALHOUN...COAL AND TIGHTWAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3832 9363 3869 9368 3871 9330 3860 9331
      3854 9318 3853 9318 3853 9329 3850 9329
      3851 9351 3831 9352
TIME...MOT...LOC 0149Z 355DEG 21KT 3870 9301 3853 9326
          3858 9363

HAIL...1.00IN
WIND...60MPH

$$

LEIGHTON
3 follow-up statements
218 
WWUS53 KEAX 020158
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 PM CDT WED JUL 1 2015

MOC083-101-159-020230-
/O.CON.KEAX.SV.W.0173.000000T0000Z-150702T0230Z/
HENRY MO-JOHNSON MO-PETTIS MO-
858 PM CDT WED JUL 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
PETTIS COUNTY IN CENTRAL MISSOURI...AND SOUTHEASTERN JOHNSON AND
NORTHEASTERN HENRY COUNTIES IN WEST CENTRAL MISSOURI UNTIL 930 PM
CDT...

AT 855 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OTTERVILLE TO COLE CAMP TO LEETON...AND MOVING SOUTH
AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN HENRY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3841 9359 3856 9363 3871 9332 3871 9330
      3860 9331 3854 9318 3853 9318 3853 9329
      3850 9329 3851 9351 3839 9352
TIME...MOT...LOC 0158Z 355DEG 21KT 3865 9300 3848 9325
          3853 9362

HAIL...0.88IN
WIND...60MPH

$$

LEIGHTON
427 
WWUS53 KEAX 020210
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 PM CDT WED JUL 1 2015

MOC083-101-020220-
/O.CAN.KEAX.SV.W.0173.000000T0000Z-150702T0230Z/
HENRY MO-JOHNSON MO-
910 PM CDT WED JUL 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN HENRY COUNTIES IN WEST CENTRAL MISSOURI IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3855 9348 3866 9331 3860 9331 3854 9318
      3853 9318 3853 9329 3850 9329 3851 9334
      3851 9348
TIME...MOT...LOC 0210Z 355DEG 21KT 3858 9299 3841 9324
          3846 9361

$$

MOC159-020230-
/O.CON.KEAX.SV.W.0173.000000T0000Z-150702T0230Z/
PETTIS MO-
910 PM CDT WED JUL 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
PETTIS COUNTY UNTIL 930 PM CDT...

AT 838 PM...LOCAL LAW ENFORCEMENT REPORTED STRAIGHT LINE WIND DAMAGE 
4 MILES SOUTHWEST OF SEDALIA.

AT 906 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTH OF OTTERVILLE TO COLE CAMP TO CALHOUN...
AND MOVING SOUTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3855 9348 3866 9331 3860 9331 3854 9318
      3853 9318 3853 9329 3850 9329 3851 9334
      3851 9348
TIME...MOT...LOC 0210Z 355DEG 21KT 3858 9299 3841 9324
          3846 9361

HAIL...0.88IN
WIND...60MPH

$$

LEIGHTON
153 
WWUS53 KEAX 020226
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
926 PM CDT WED JUL 1 2015

MOC159-020236-
/O.EXP.KEAX.SV.W.0173.000000T0000Z-150702T0230Z/
PETTIS MO-
926 PM CDT WED JUL 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PETTIS COUNTY
WILL EXPIRE AT 930 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 12 AM.

LAT...LON 3855 9348 3866 9331 3860 9331 3854 9318
      3853 9318 3853 9329 3850 9329 3851 9334
      3851 9348
TIME...MOT...LOC 0226Z 355DEG 21KT 3849 9298 3832 9323
          3837 9360

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:25 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 1, 6:25 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT Wed Jul 1 2015

.DISCUSSION...
Issued at 359 PM CDT WED JUL 1 2015

Tonight:

Could be a very active evening as ingredients coming together for
supercells. Airmass has been gradually recovering from eastern KS
into far west central MO from this mornings convection. Warm front
or the old outflow boundary has lifted northeast through the KC
Metro area, which the operational models had depicted further south.
This more northern displacement is allowing 3000-4000 J/kg of MLCAPE
over east central/southeast KS to be advected into west central MO.
Certainly plenty of shear with 45kt of 0-6km shear to support
rotating updrafts. Of note is the decrease in the 0-1km shear down
to 15kt. However, the 12z and 18z NAM ramped that up to 30kt by 03z
and 06z over the far southwestern counties. Latest RUC has latched
onto the more northern location of the front with convection
initiating along the front over west central MO between 21z-23z
which is in the range of what we had been anticipating.

Should convection develop near the Missouri River as forecast the
initial activity would likely be severe and include all severe
elements. Storms should congeal into another complex of heavy rain
producing storms and likely track through the current Flash Flood
Watch.

Thursday - Friday:

The train of shortwaves embedded within the northwest flow will
continue to provide a threat for convection, more so on Thursday.
Satellite imagery showed the next upstream vorticity max dropping
southeast from southern Alberta. Weak high pressure building in from
WI into IA will help shield the eastern CWA from the majority of the
convection. Below average temperatures expected due to the
northeasterly boundary layer winds.

4th of July Weekend:

Looking like we could get away with at least one dry day, Saturday
more so than Sunday. The northwest flow will begin to flatten as an
upper trough glides across southern Canada. A gradual warmup also
expected.

Monday - Wednesday:

The unsettled and rainy pattern returns under a modified northwest
flow regime with embedded shortwaves.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 620 PM CDT WED JUL 1 2015

Convection will be main concern this evening through around
03Z...warm front will focus these storms that will form around metro
Kansas City and continue to evolve towards the southeast through the
evening. These storms will be capable of producing isolated
tornadoes. KSTJ will have the least chance of convection as the front
is east and south of the KSTJ terminal. Rest of the evening after
storms move south and east will be VFR or MVFR overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Thursday morning FOR MOZ030>033-
     038>040-044>046-054.

&&

DISCUSSION...MJ
AVIATION...Adolphson
Hazardous weather outlook, Jul 1, 4:59 AM CDT, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 AM CDT WED JUL 1 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
459 AM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON. SOME STORMS
 MAY PRODUCE HEAVY RAIN AND FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 THUNDERSTORMS POSSIBLE THURSDAY AND FRIDAY...AND POSSIBLY INTO THE
 HOLIDAY WEEKEND.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Jul 1, 7:48 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     FUNNEL CLOUD     3 NNE PLEASANT HILL     38.83N 94.25W
07/01/2015                   CASS               MO   OFFICIAL NWS OBS

            BRIEF FUNNEL SPOTTED NORTHEAST OF NWS OFFICE AT 729 PM.
            QUICKLY DISSIPATED BUT BROAD ROTATION CONTINUED.

&&

ADOLPHSON/METZ
Local storm report, Jul 1, 7:53 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     FUNNEL CLOUD     1 W PLEASANT HILL       38.79N 94.29W
07/01/2015                   CASS               MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTING ROTATION AND FUNNEL CLOUD AT
            HWY BB AND HWY 58.

&&

KBRONIS
Local storm report, Jul 1, 8:08 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
808 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          SE PLEASANT HILL        38.79N 94.27W
07/01/2015                   CASS               MO   TRAINED SPOTTER

            SPOTTER REPORTS TORNADO ON GROUND AT HWY 7 AND HWY 58.

&&

KBRONIS
Local storm report, Jul 1, 8:33 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     5 SSE GREENWOOD         38.79N 94.31W
07/01/2015                   CASS               MO   LAW ENFORCEMENT

            2 TO 3 INCH TREE LIMBS REPORTED DOWN NEAR THE 24000 BLOCK
            OF HWY 58, POSSIBLY DUE TO TORNADO

&&

LG
Local storm report, Jul 1, 8:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
836 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             6 WSW SEDALIA           38.68N 93.33W
07/01/2015  E1.00 INCH       PETTIS             MO   LAW ENFORCEMENT

&&

LG
Local storm report, Jul 1, 8:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
837 PM CDT WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             6 WSW SEDALIA           38.68N 93.33W
07/01/2015  E1.00 INCH       PETTIS             MO   LAW ENFORCEMENT

            DEPUTY REPORTED NEAR THE INTERSECTION OF 32ND STREET AND
            PRAIRIE ROAD

&&

LG

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:07 PM CDTSpecial Weather StatementEAXLafayette38 min
Jul 1, 7:17 PM CDTTornado WarningEAXCass, Jackson, Johnson43 min
Jul 1, 7:28 PM CDTSevere Thunderstorm WarningEAXJackson47 min
Jul 1, 7:55 PM CDTFlash Flood WarningEAXCass, Jackson6 hr
Jul 1, 7:59 PM CDTTornado WarningEAXCass31 min
Jul 1, 8:18 PM CDTSevere Thunderstorm WarningEAXCass, Jackson42 min
Jul 1, 8:28 PM CDTSevere Thunderstorm WarningEAXPettis32 min
Jul 1, 8:29 PM CDTSevere Thunderstorm WarningEAXCass, Johnson46 min
Jul 1, 8:56 PM CDTSevere Thunderstorm WarningEAXPettis39 min
Jul 1, 8:58 PM CDTTornado WarningEAXCass32 min
Jul 1, 9:24 PM CDTSevere Thunderstorm WarningEAXBates, Cass51 min
Jul 1, 9:47 PM CDTSevere Thunderstorm WarningEAXBates, Cass43 min
Jul 1, 10:07 PM CDTAreal Flood WarningEAXHenry, Johnson, Pettis16 hr
Jul 1, 10:11 PM CDTRiver Flood WarningEAXCooper41 hr
Jul 1, 10:21 PM CDTSevere Thunderstorm WarningEAXHenry39 min
Jul 1, 10:22 PM CDTTornado WarningEAXHenry38 min
Jul 1, 10:28 PM CDTFlash Flood WarningEAXBates, Cass6 hr
Jul 1, 10:31 PM CDTSevere Thunderstorm WarningEAXBates44 min
Jul 1, 10:45 PM CDTRiver Flood WarningEAXHoward31 hr
Jul 1, 11:27 PM CDTSevere Thunderstorm WarningEAXBates48 min
Jul 1, 11:58 PM CDTFlash Flood WarningEAXBates6 hr
Jul 2, 12:19 AM CDTSevere Thunderstorm WarningEAXBates41 min
Jul 2, 1:58 AM CDTAreal Flood WarningEAXCass, Jackson12 hr
Jul 2, 6:46 AM CDTRiver Flood WarningEAXBates, Cass, Henry41 hr
Jul 2, 1:59 PM CDTAreal Flood WarningEAXCass24 hr
Jul 2, 2:04 PM CDTAreal Flood WarningEAXPettis24 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.